Lightning, Cascade
- When
- August 1, 5:45 PM MST
- Where
- Cascade County, Great Falls
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.308, -111.347 (the zone’s center; the record gives no point)
A fast moving thunderstorm moved through Great Falls during the early evening hours of the 1st. The storm produced a lightning strike that damaged an electrical substation leaving more than 1100 people without power for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A fast moving thunderstorm moved through Great Falls during the early evening hours of the 1st. The storm produced a lightning strike that damaged an electrical substation leaving more than 1100 people without power for several hours. Street lights and traffic signals were also rendered inoperative. Minimal damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 4:35 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT MON AUG 1 2005 UPDATED AVIATION SECTION .DISCUSSION... AS A PACIFIC COLD FRONT CONTINUES TO PUSH EAST TOWARDS WESTERN MONTANA...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD OF THE FRONT. EXPECT THUNDERSTORM ACTIVITY TO BE SCATTERED OVER SOUTHWEST MONTANA AND ISOLATED OVER NORTH CENTRAL MONTANA. SOME STORMS WILL PRODUCE STRONG WIND GUSTS AND A FEW STORMS WILL PRODUCE SOME HAIL. MOST STORMS WILL BE BELOW SEVERE CRITERIA...BUT DUE TO AN UNSTABLE AIRMASS IN PLACE AND ISOLATED STORM IS POSSIBLE UNTIL 10 PM OR SO. FOR TUESDAY A COLD FRONT WILL BE EXITING THE EASTERN SECTIONS OF THE CWA DURING THE MORNING HOURS. EXPECT COOLER AIR TO GRADUALLY MOVE IN BEHIND THE COLD FRONT BUT IT WILL BE A SLOW PROCESS. SO TEMPERATURES WILL BE COOLER ON TUESDAY BUT GENERALLY NEAR NORMAL. THE AIRMASS WILL STILL BE A BIT UNSTABLE BEHIND THE FRONT FOR A FEW SHOWERS AND THUNDERSTORMS...BUT MAINLY OVER THE SOUTHWEST. FOR TUESDAY NIGHT AND WEDNESDAY...EXPECT A COOL NIGHT TUESDAY NIGHT AS HIGH PRESSURE MOVES SOUTHWARD INTO THE REGION FROM CENTRAL ALBERTA. OVERNIGHT LOWS WILL BE A BIT COLD...WITH LOWS IN THE 30S IN HIGHER ELEVATIONS. FOR WEDNESDAY...THE NAM IS INDICATING A STRONG PUSH OF COOLER AIR TO MOVE INTO THE REGION ON WEDNESDAY WHILE THE GFS IS A BIT WEAKER WITH COLD PUSH. THEREFORE...WENT WITH AN AVERAGE FOR TEMPERATURES AND WE WILL CONTINUE TO MONITOR CLOSELY AND ADJUST AS NECESSARY. ANY PRECIP WILL BE ISOLATED AND MAINLY OVER THE SOUTHWEST. BRUSDA WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL DISTURBANCE MOVES EAST WEDNESDAY NIGHT WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON THURSDAY. RIDGE FLATTENS ON FRIDAY AS SURFACE TROF MOVES THROUGH ALBERTA FOR INCREASED SURFACE WINDS. SEVERAL UPPER AIR DISTURBANCES MOVE THROUGH FLOW FRIDAY AND SATURDAY. HAVE GONE WITH SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOSTLY OVER THE WESTERN MOUNTAINS. SURFACE LOW AND ASSOCIATED COOLER AIR TO MOVE THROUGH SATURDAY AND SATURDAY NIGHT. MODELS DIFFER ON TIMING OF PASSAGE OF NEXT UPPER LEVEL TROF AND SURFACE FRONT SO HAVE COOLED TEMPERATURES SLIGHTLY FOR SATURDAY THROUGH AND MONDAY WITH LITTLE PRECIPITATION EXCEPT OVER MOUNTAINS. CAMP && .AVIATION... UPDATED AT 2335Z. THE AIRMASS HAS BECOME UNSTABLE AHEAD OF AN UPPER TROF AND A SURFACE COLD FRONT APPROACHING MONTANA FROM THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA AND WILL CONTINUE THROUGH 08Z. STRONG WIND GUSTS...HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED FROM THESE STORMS. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 84 51 79 / 20 20 20 0 CTB 54 78 46 77 / 20 10 20 0 HLN 59 85 54 82 / 30 30 30 10 BZN 54 83 49 80 / 30 30 40 20 WEY 42 76 40 73 / 40 40 40 20 DLN 55 81 49 78 / 30 30 30 10 HVR 61 86 53 81 / 20 20 20 10 LWT 58 82 53 77 / 20 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... ...RED FLAG WARNING UNTIL 9 PM THIS EVENING FOR THE ROCKY MOUNTAIN FRONT AND THE ADJACENT PLAINS... && SHORT TERM...BRUSDA LONG TERM...CAMP AVIATION... WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 512 AM MDT MON AUG 1 2005 MTZ009-010-014-044>046-048-049-021115- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 512 AM MDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND THIS EVENING. PLEASE REFER TO GTFRFWTFX FOR FURTHER DETAILS. A PACIFIC COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>013-015-047-050>055-021115- BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN- FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 512 AM MDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A PACIFIC COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SCHAUMANN
The Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470680.